Alabama, 2011Winter Weather in Alabama, January 20, 2011
January 20, 2011 · NWS HUN · 9 events in 9 counties and zones
An upper level disturbance along with an arctic cold front dropped southeast through the Tennessee Valley during the evening hours of the 20th. Rain and drizzle along and ahead of the front quickly changed to snow for about a 3 to 4 hour period in northwest and north central Alabama between 5 and 9 pm.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance along with an arctic cold front dropped southeast through the Tennessee Valley during the evening hours of the 20th. Rain and drizzle along and ahead of the front quickly changed to snow for about a 3 to 4 hour period in northwest and north central Alabama between 5 and 9 pm. Rain changed to snow later in northeast Alabama, between 7 and 9 pm before ending shortly after. Snowfall amounts ranged from just a dusting to near one inch. Temperatures plummeted into the lower to mid 20s, producing black ice on some roads, bridges and overpasses during the overnight and early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 20, 3:17 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 20, 3:17 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CST THU JAN 20 2011
.DISCUSSION...
A STRONG COLD FRONT CONTINUES TO SLIDE SOUTHEAST OUT OF THE CENTRAL
US...USHERING IN A POTENTIAL FOR RAIN AND SNOW TONIGHT INTO
TOMORROW MORNING. THIS SYSTEM HAS BEEN PRODUCING A FAIRLY STRONG
SWATH OF RAIN...DRIZZLE AND SNOW FROM CENTRAL ARKANSAS TO NORTHERN
OHIO THROUGH MOST OF THE DAY AS IT SLOWLY SLIDES OUR DIRECTION.
MODELS HAVE BEEN INDICATING THAT AS THE FRONT PUSHES ACROSS THE TN
VALLEY THIS EVENING...DRY AIR CUTS INTO THE PRECIP AS IT TRAVERSES
THE CWA. THIS WILL LIKELY HELP KEEP OUR SNOWFALL TOTALS DOWN
OVERNIGHT. TEMPERATURE-WISE...OBSERVATIONS UPSTREAM INDICATED THAT
TEMPERATURES DO NOT SEEM TO BE TAKING LONG TO DROP INTO THE LOW/MID
30S ONCE THE PRECIP SHIELD ARRIVES. COVERED THE SHORT TRANSITION FROM
DZ/-RA TO SNOW WITH A MIX GRID IN THE 00-03Z TIME FROM...AND QUICKLY
CHANGING TO ALL SNOW AFTER 03Z. WITH THE SMALLER QPF AMTS PROGGED TO
MOVE OVER THE CWA...ANTICIPATE THAT TOTAL ACCUMULATIONS ACROSS THE
AREA WILL BE AROUND 1/2 IN. THE PROBLEM AREAS COULD STILL BE THE
HIGHER TERRAIN IN S MIDDLE TN. WHILE THE CURRENT GRIDS SHOW JUST LESS
THAN 1 IN FOR THIS ADVISORY AREA...WE COULD SEE SOME LOCALLY HIGHER
AMOUNTS IN THOSE COUNTIES AND HAVE GREATER TRAVEL IMPACTS.
LOW TO MID 20S FOLLOW CLOSE BEHIND THE BACK EDGE OF PRECIP AND WILL
CAUSE ADDITIONAL CONCERNS FOR TRAVEL IN THE EARLY MORNING HOURS
TOMORROW. ANY WATER THAT SITS ON THE ROADWAYS TONIGHT WILL HAVE THE
POTENTIAL TO FREEZE AND CAUSE BLACK ICE...MAINLY ON BRIDGES AND
OVERPASSES. BUT WITH CLEARING SKIES TOMORROW...TEMPS WILL LIKELY RISE
BACK ABOVE FREEZING TOMORROW AND HELP MELT ANY TROUBLE ICING. HAVE
HIT ON THIS IN THE HWO...SPS AND WSW PRODUCTS. AFTER
TOMORROW...CONDITIONS SHOULD REMAIN CHILLY BUT RELATIVELY INACTIVE
INTO AT LEAST THE FIRST HALF OF THE WEEKEND.
CCC
IN THE EXTENDED PORTION OF THE FORECAST...THERE IS STILL
CONSIDERABLE DISAGREEMENT BETWEEN THE 20/12Z VERSIONS OF THE
ECMWF/GFS REGARDING THE POTENTIAL FOR ANOTHER EPISODE OF WINTRY
PRECIPITATION ACROSS THE TENNESSEE VALLEY REGION NEXT WEEK. BOTH
MODELS SUGGEST THAT WEAK SHORTWAVE RIDGING ALOFT WILL BE IN PLACE
ACROSS THE REGION ON SUNDAY...WITH SLIGHTLY WARMER AND GENERALLY DRY
WEATHER EXPECTED DOWNSTREAM FROM YET ANOTHER STRONG MID-LEVEL TROUGH
SPREADING EASTWARD ACROSS THE SOUTHERN PLAINS. ALTHOUGH THIS FEATURE
IS FORECAST TO WEAKEN CONSIDERABLY AS IT APPROACHES THE FORECAST
AREA FROM SUNDAY NIGHT THROUGH MONDAY...STRENGTHENING WARM ADVECTION
WILL SUPPORT A SUBSTANTIAL INCREASE IN STRATIFORM PRECIPITATION...
BEGINNING IN THE WESTERN COUNTIES BY LATE SUNDAY NIGHT.
FORECAST SOUNDINGS SUGGEST THAT ENVIRONMENTAL CONDITIONS WILL BE
MARGINAL AT BEST FOR A MIXTURE OF RAIN/SNOW WITH THIS EVENT FROM
SUNDAY NIGHT THROUGH EARLY MONDAY AFTERNOON...WHEN PRECIPITATION
SHOULD TRANSITION TO ALL RAIN. HOWEVER...WILL MAINTAIN FORECAST OF A
RAIN/SNOW MIX UNTIL LOW-LEVEL THERMODYNAMIC PROFILES SETTLE ON A
DEFINITIVE SOLUTION. PRECIPITATION WILL LIKELY COME TO AN END MONDAY
NIGHT...AS A WEAK COLD FRONT AND SURGE OF DRIER AIR MOVE INTO THE
REGION FROM THE NORTHWEST. A DRY WEATHER REGIME WILL LIKELY PERSIST
FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD...AS A BROAD
CANADIAN SURFACE HIGH WILL BE THE DOMINANT WEATHER FEATURE.
HOWEVER...RAIN CHANCES MAY INCREASE ONCE AGAIN LATE THURSDAY AS
ANOTHER SOUTHERN STREAM VORT MAX APPROACHES THE REGION.
DGD
&&
.AVIATION...
CIGS ARE LIKELY TO WAVER BETWEEN MVFR/IFR THROUGH ABOUT
21-22Z...BEFORE DECREASING MORE PERSISTENTLY TO IFR AFTERWARDS. LGT
DZ SHOULD BEGIN TO AFFECT TAF SITES AFTER 21Z AS INDICATED BY
UPSTREAM OBS AND RADAR IMAGERY. COVERAGE OF -RA WILL GRADUALLY
INCREASE...ESPECIALLY AFTER 00Z AS A COLD FRONT PUSHES INTO NORTHERN
AL. A QUICK CHANGE OVER TO ALL SNOW IS EXPECTED AROUND 02-03Z...BUT
EXPECTING PRECIP TO BE LIGHT WITH LOW-END MVFR VIS LIKELY. FURTHER
REDUCTION OF VIS TO IFR IS POSSIBLE...BUT MOISTURE/FORCING IS
EXPECTED TO WEAKEN AS THE SYSTEM PUSHES IN OUR AREA. PRECIP IS
EXPECTED TO END BY 06Z...WITH A RETURN TO VFR LIKELY BY 09Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 23 34 23 42 24 / 60 10 10 10 10
SHOALS 22 35 21 42 24 / 60 10 10 10 10
VINEMONT 24 35 23 42 25 / 60 10 10 10 10
FAYETTEVILLE 22 32 22 40 23 / 70 10 10 10 10
ALBERTVILLE 24 35 22 42 25 / 50 10 10 10 10
FORT PAYNE 25 36 22 43 24 / 60 10 10 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST FRIDAY
FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...CCC/DGD
AVIATION...KDWHazardous weather outlook, Jan 20, 1:01 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CST THU JAN 20 2011
ALZ001>010-016-TNZ076-096-097-210430-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
LIGHT RAIN WILL MOVE INTO THE AREA LATE THIS AFTERNOON...BUT A QUICK
CHANGE OVER TO ALL SNOW IS EXPECTED AS A COLD FRONT CROSSES THE AREA
LATER THIS EVENING. MINOR SNOW ACCUMULATIONS AROUND ONE HALF INCH ARE
EXPECTED BEFORE THE SNOWFALL COMES TO AN END OVERNIGHT...WITH GREATER
AMOUNTS IN NORTHERN PORTIONS OF THE FORECAST AREA. ACCUMULATIONS IN
SOUTHERN MIDDLE TENNESSEE MAY REACH AROUND AN INCH OR
MORE...ESPECIALLY ON THE PLATEAU. SNOW WILL MAINLY ACCUMULATE ON
GRASSY SURFACES...BUT LESSER TRAVELED ROADS...INCLUDING BRIDGES AND
OVERPASSES WILL BE THE MOST SUSCEPTIBLE TO ANY ICING AS TEMPERATURES
FALL BELOW FREEZING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
LINGERING ICE OR SNOW ON SOME AREA ROADS FROM TONIGHT MAY TRANSITION
INTO BLACK ICE...ESPECIALLY ON BRIDGES AND OVERPASSES FRIDAY MORNING.
ANOTHER STORM SYSTEM IS THEN EXPECTED TO MOVE EASTWARD ACROSS THE
CENTRAL GULF REGION SUNDAY NIGHT AND MONDAY. THIS NEXT STORM SYSTEM
WILL HAVE THE POTENTIAL TO BRING ANOTHER MIXTURE OF RAIN AND SNOW TO
THE TENNESSEE VALLEY FROM LATE SUNDAY THROUGH EARLY TUESDAY.
HOWEVER...PRECIPITATION TYPE AND AMOUNTS REMAIN UNCERTAIN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS OF WINTRY
PRECIPITATION OR TRAVEL IMPACTS ARE GREATLY APPRECIATED.
Winter Weather, Colbert
- When
- January 20, 4:53 PM CST to 7:35 PM CST
- Where
- Colbert forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A dusting to just under one inch of snowfall fell across the county. The highest amounts reported occurred in and around the Muscle Shoals area.
Winter Weather, Lauderdale
- When
- January 20, 4:53 PM CST to 8:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
A dusting to just over one inch of snowfall fell across the county. The highest totals were in the Rogersville and Killen communities. These communities respectively received 1.0 and 1.1 inches of snowfall.
Winter Weather, Lawrence
- When
- January 20, 5:00 PM CST to 7:30 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
A trace to a few tenths of an inch of snowfall fell in portions of the county.
Winter Weather, Limestone
- When
- January 20, 5:14 PM CST to 8:32 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A trace to one half of an inch of snowfall fell across the county. The highest recorded total occurred 4.3 miles west of Athens.
Winter Weather, Morgan
- When
- January 20, 5:14 PM CST to 8:32 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A dusting to around one half of an inch of snowfall occurred across the county. 0.4 inches was reported 1.8 miles west southwest of Priceville.
Winter Weather, Madison
- When
- January 20, 5:23 PM CST to 8:14 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Up to 1.0 inches of snow fell across the county. The highest reported totals occurred 0.2 miles norther of Madison and 2.0 miles east southeast of Hampton Cove.
Winter Weather, Marshall
- When
- January 20, 5:40 PM CST to 9:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
A trace to around one half of an inch was reported across the county. Albertville and Union Grove communities reported the most snow totaling 0.3 inches.
Winter Weather, Jackson
- When
- January 20, 7:30 PM CST to 9:40 PM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A trace to just over 1.0 inch of snowfall was reported across the county. The highest total of 1.2 inches was reported 8 miles north northeast of Woodville.
Winter Weather, Dekalb
- When
- January 20, 7:30 PM CST to 9:40 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A trace to a few tenths of an inch of snowfall occurred across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Tennessee, January 20 to 21, 20111 death · 2 injured · 21 events
- Winter Storm and Winter Weather in Kentucky, January 20, 20111 death · 1 injured · 22 events
- Winter Weather in Kentucky, January 20 to 21, 2011$31,000 · 47 events
- Heavy Snow and Winter Weather in Tennessee, January 20, 20112 injured · 39 events
- Winter Storm and Winter Weather in Missouri, January 20, 20114 injured · 11 events
- Heavy Snow and Winter Weather in Ohio, January 20 to 21, 201132 events
- Winter Storm and Winter Weather in Arkansas, January 20, 201131 events
- Winter Weather in Pennsylvania, January 20 to 21, 20112 injured · 10 events
- Winter Storm and Winter Weather in Illinois, January 20, 201119 events
- Heavy Snow in Kentucky, January 20, 201115 events
- Heavy Snow in Kentucky, January 20, 201112 events
- Winter Weather in Arkansas, January 20, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279051, 279052, 279061, 279054, 279055, 279057, 279058, 279059, 279060.